Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Sep 4, 2002, 6:16 PM EDT for Knox County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2002, 6:16 PM EDT (22:16 UTC)
- Expired
- Sep 4, 2002, 7:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
448 WUUS54 KMRX 042216 SVRMRX TNC093-042300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 615 PM EDT WED SEP 4 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KNOX COUNTY IN EAST TENNESSEE * UNTIL 700 PM EDT * AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF KARNS...OR 7 MILES EAST OF OAK RIDGE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KARNS AROUND 620 PM EDT BEARDEN AROUND 655 PM EDT 6 MILES SOUTHWEST OF KNOXVILLE AROUND 700 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3602 8406 3589 8422 3591 8398 3599 8382 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:45 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 4, 2:45 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT WED SEP 4 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 845 PM EDT WED SEP 4 2002 LATEST SURFACE ANALYSIS SHOWS THE COLD FRONT NEAR THE KY/TN AND VA/TN STATELINE. SHARP SURFACE MOISTURE GRADIENT IS EVIDENT WITH DEWPOINTS DROPPING INTO THE UPPER 40S AND 50S ACROSS KENTUCKY. THE FRONT WILL SLOWLY WORK SOUTH ACROSS THE REST OF THE FORECAST AREA OVERNIGHT...BUT DUE TO LOSS OF DAYTIME HEATING CONVECTION HAS DISSIPATED. WILL CONTINUE DRY FORECAST FOR THE OVERNIGHT HOURS AND REMOVE EVENING THUNDERSTORMS WORDING. DUE TO DRY AIR ADVECTION...FEEL ANY FOG WILL BE LIMITED. CURRENT FORECAST LOWS LOOK GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* AFTERNOON FORECAST DISCUSSION 220 PM EDT WED SEP 4 2002 MODERATELY UNSTABLE IN ADVANCE OF COLD FRONT THIS AFTERNOON...BUT SO FAR ONLY ISOLATED CONVECTION HAS DEVELOPED MAINLY OVER NE TIP OF TN. LOW LEVEL MOISTURE CONVERGENCE HAS BEEN VERY WEAK OR NON-EXISTANT... PLUS NO UPPER LEVEL SUPPORT. THUS...DECIDED TO ONLY CARRY SLIGHT CHANCE EVENING POPS FOR MTN ZONES...FOR CONTINUITY WITH PREVIOUS ZONES AND TO BLEND WITH ADJACENT OFFICES. NICE DEWPOINT DROPS NOTED OVER NRN HALF OF KY AND EXPECT THIS AIR TO WORK SOUTH TONIGHT. HOWEVER...FELT THAT FWCS 63 FOR CHA WAS TOO COOL TONIGHT ...ALTHOUGH 50 TO 55 LOOKED GOOD FOR NRN ZONES. DRY AIR TOMORROW BUT NOT REALLY MUCH IN THE WAY OF COLD AIR ADVECTION...AND OVERALL MOS HIGHS LOOKED REASONABLE BOTH DAYS. MINS SHOULD BE ABOUT 1 CATEGORY COOLER FOR SECOND NIGHT...AS REFLECTED BY SIMILAR MOS NUMBERS. OTHERWISE...DRY WEATHER EXPECTED THROUGH THE EXTENDED PERIODS. MY PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION: CHA 66/93/64/92/66 10/0/0/0/0 TYS 64/89/61/89/64 10/0/0/0/0 TRI 56/86/53/87/56 10/0/0/0/0 OQT 63/89/61/90/64 10/0/0/0/0 TG ********************************************************************* MORNING FORECAST DISCUSSION 1002 AM EDT WED SEP 4 2002 FORECAST LOOKS ON TRACK THIS MORNING AS CUMULUS CLOUDS ARE CURRENTLY DEVELOPING ALONG FRONTAL BOUNDARY TO OUR NORTH. DO NOT EXPECT ANY WIDESPREAD CONVECTION...BUT ENOUGH WEAK CONVERGENCE AND INSTABILITY TO JUSTIFY LOW POPS AS FRONT WORKS SOUTH TODAY. MAX TEMP FORECAST IS CONSISTENT WITH YESTERDAYS HIGHS...SO DO NOT PLAN ON A MORNING UPDATE. TG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT WED SEP 4 2002 LITTLE CHANGE TO CURRENT FORECAST. DOMINATE FEATURE REMAINS UPPER RIDGING WITH RELATIVELY DRY LAYER FEEDING IN FROM THE WEST. VERY WEAK FRONT WILL MOVE THROUGH AREA TODAY. LOW LEVEL CONVERGENCE...DAYTIME HEATING AND WEAK OMEGA WILL TRY TO EECK OUT ISOLATED-WDLY SCT CONVECTION MAINLY THIS AFTERNOON. BASED ON CURRENT CONDITIONS MODELS APPEAR TOO FAST WITH SOUTHERN PROGRESSION OF FRONT. FOR THIS REASON WILL LINGER POPS INTO EVENING MNT GROUPS AND ALSO LEAN TOWARD OR EXCEED UPPER MOS VALUES FOR TODAYS MAXS. POST FRONTAL DPS AND 04/00Z MODEL RUN LEND TOWARD COOLER SOLUTION FOR MIN TEMPS NEXT COUPLE OF DAYS AND WILL GO THAT WAY. ITS A RARITY WHEN NGM NUMBERS ARE COOLEST FOR THESE PARTS. OVERALL DRYNESS AND GOOD SUNSHINE SHOULD ALLOW MAX TEMPS TO CLIMB NICELY. EDOUARD NOW PROGGED TO TRACK WEST. THIS MAY RESULT IN SOME MOISTURE RUNNING UP OVER RIDGE AND ENOUGH LOW LEVEL CONVERGENCE AND UPSLOPE FLOW SW NC TO SQUEEZE OUT A SHOWER BY THE WEEKEND. WILL DOWNPLAY THIS POSSIBILITY FOR NOW. CHA BA 094/065 091/063 088 17210 TYS BA 093/063 089/061 087 17210 TRI BA 090/055 085/054 085 17210 OQT BA 093/063 090/059 087 17210 SON *********************************************************************
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 46 min |
| Sep 4, 5:49 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.